Pennsylvania, 2011

Flash Flooding in Pennsylvania, May 18, 2011

May 18, 2011 · NWS CTP · 2 events in 2 counties and zones

A cut-off low over the central Appalachians produced slow-moving and training showers and thunderstorms across portions of central Pennsylvania. Locally heavy rainfall over a short duration resulted in localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cut-off low over the central Appalachians produced slow-moving and training showers and thunderstorms across portions of central Pennsylvania. Locally heavy rainfall over a short duration resulted in localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 18, 1:18 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, May 18, 1:18 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
218 PM EDT WED MAY 18 2011

.SYNOPSIS...
A DEEP UPPER-LEVEL TROUGH OVER THE CENTRAL APPALACHIANS WILL MOVE
VERY SLOWLY NORTHWARD INTO THE UPPER OHIO VALLEY ON THURSDAY
BEFORE SHIFTING EASTWARD OVER PENNSYLVANIA AND OUT TO SEA BY
SATURDAY. MODERATING TEMPERATURES AND A PERIOD OF MAINLY DRY
WEATHER APPEAR IN STORE FOR THE WEEKEND AS AN UPPER LEVEL RIDGE
BUILDS EASTWARD FROM THE MIDWEST. ABOVE NORMAL TEMPERATURES ARE
POSSIBLE BY EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
NEXT SURGE OF SHOWERS NOW COVER SOUTHERN HALF OF CENTRAL PA.
WEAKLY ROTATING CELLS WHICH INITIALLY FORMED OVER THE SOUTH
CENTRAL MOUNTAINS AND LAURELS HAVE PUSHED INTO WEST CENTRAL PA
THIS AFTERNOON INTO A HIGHER LAPSE RATE ENVIRONMENT. THINK THE
MAIN SEVERE WEATHER THREAT ASSOCIATED WITH SEVERE WATCH #305 WILL
REMAIN ALONG AND NEAR THE BOUNDARY/DRY SLOT EXTENDING FROM THE
TIDEWATER REGION THROUGH NOVA AND INTO SOUTHWEST PA. THREAT WILL
INCREASE THROUGH THE AFTERNOON AND PEAK THIS EVENING AS THIS
FEATURE REACHES THE MASON DIXON LINE. HOWEVER...ROGUE CELLS SUCH
AS A RECENT ONE IN THE NORTHWEST PHILLY SUBURBS CAN ROTATE
STRONGLY AND WILL NEED TO WATCH FOR ADDITIONAL ISOLATED CELLS AWAY
FROM THE LARGE SCALE BOUNDARY. THE ENVIRONMENT WILL CONTINUE TO
SUPPORT BANDS OF NWWD MOVG/TRAINING HEAVY SHOWERS AND ISOLD TSTMS
CAPABLE OF VERY EFFICIENT RNFL PRODUCTION.

BASIN AVG QPF AMTS OVER THE 12-24 HR PERIOD RANGE FROM 0.75 TO 1
INCH ACRS THE ERN 1/3 OF THE CWA...WITH GENERALLY LESSER BETWEEN
0.25 TO 0.50" AMTS FARTHER N/W. HOWEVER THE PERSISTENT BANDED TROPICAL-
LIKE NATURE TO THE SHOWERS WILL LIKELY RESULT IN ISOLD POINT AMTS
POTENTIALLY MUCH HIER IN SOME AREAS. THERE IS A SLGT RISK OF
EXCEEDING FFG OVR THE SE 1/2 OF THE AREA. ANY FLOODING WOULD
BE MORE FLASHY IN NATURE...OWING TO INTENSE SHORT DURATION RNFL.
LARGER RIVER FLOODING IS GENERALLY NOT A CONCERN...BUT QUICKER
RESPONDING STREAMS AND TRIBS COULD BE SUSCEPTIBLE TO VERY SHARP
RISES AND MAY EXCEED BANKFULL.

THE CONVECTIVE SCENARIO IS ALSO SIMILAR TO PRIOR DAYS WITH
ENHANCED SOUTH-SOUTHEASTERLY SHEAR PROFILES ON THE ERN PERIPHERY
OF THE UPPER LOW. WITH GREATER SFC HEATING EXPECTED TO CONTRIBUTE
TO MODEST INSTABILITY...ANTICIPATE A FEW MORE STRONGER/MORE
SUSTAINED STORMS APPROACHING SEVERE LEVELS.

&&

.SHORT TERM /THURSDAY/...
THE STUBBORN CUTOFF LOW WILL MOVE ACRS CENTRAL PA ON THUR BEFORE
SHIFTING TO THE NEW ENGLAND COAST BY THE END OF THE PERIOD. COOL
AIR ALOFT WILL PROMOTE STEEP LAPSE RATES AND SCT TO NMRS DIURNALLY
DRIVEN SHOWERS AND TSTMS. SFC RIDGE WILL BEGIN TO BUILD INTO THE
AREA LATE FRI NGT WHICH SHOULD SPELL AN END TO THE PCPN FROM WEST
TO EAST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
SLOWLY DIGGING /AND SLIGHTLY RETROGRADING/ TROUGHING ACROSS
EASTERN AND CENTRAL CANADA SHOULD ESCORT THE ERN CLOSED LOW OUT TO
SEA EARLY IN THE PERIOD. AN AMPLIFIED UPPER RIDGE SHOULD FOLLOW
BY LATE IN THE WEEKEND AND INTO EARLY NEXT WEEK ACCOMPANIED BY
WARMER TEMPERATURES. THE RIDGE FLATTENS THROUGH MIDWEEK AS SW
FLOW DEVELOPS AHEAD OF WAVE PUSHING EWD FROM THE PLAINS STATES. BY
LATE IN THE PERIOD...ABOVE NORMAL TEMPERATURES ARE POSSIBLE WITH
BERMUDA HIGH SETTING OVR THE WRN ATLC.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A NEARLY STATIONARY LOW PRESSURE SYSTEM OVER VA WILL KEEP A DEEP
EAST TO SOUTHEAST FLOW OF MOIST AIR OFF THE WESTERN
ATLANTIC...PRODUCING POOR FLYING CONDS ACROSS MOST OF CENTRAL PA
FOR AT LEAST ANOTHER DAY OR TWO. IFR/MVFR CONDS NOW AT ALL TAF
SITES WILL CONTINUE OVER NIGHT AS MORE RAIN SHOWERS MOVE
NORTHWEST ACROSS THE REGION.

EXPECT A BRIEF BREAK IN THE SHOWERS WED AFTN...WHICH MAY LEAD TO
SOME TEMPORARY IMPROVEMENTS TO VFR CONDITIONS FOR A TIME. THEN EXPECT
CONDITIONS TO GO BACK TO MVFR AND IFR AFTER SUNSET WED NIGHT.

OUTLOOK... THU-FRI...SCT PM TSRA POSSIBLE.
SAT AND SUN...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR PAZ033>036-056>059-
063>066.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...DEVOIR/STEINBUGL
SHORT TERM...DEVOIR/STEINBUGL
LONG TERM...STEINBUGL
AVIATION...GARTNER
Hazardous weather outlook, May 18, 11:57 AM EST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1257 PM EDT WED MAY 18 2011

PAZ058-191700-
SCHUYLKILL-
1257 PM EDT WED MAY 18 2011

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010>012-037-041-042-045-046-049>053-191700-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
1257 PM EDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

BANDS OF MODERATE SHOWERS AND ISOLATED THUNDERSTORMS MAY PRODUCE
LOCALIZED HEAVY RAINFALL OVER A RELATIVELY SHORT DURATION. THIS
COULD LEAD TO AREAS OF MINOR FLOODING. IN ADDITION...A FEW
THUNDERSTORMS MAY APPROACH SEVERE LEVELS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024>026-191700-
CAMBRIA-BLAIR-HUNTINGDON-
1257 PM EDT WED MAY 18 2011

...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ017>019-027-028-191700-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-MIFFLIN-JUNIATA-
1257 PM EDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ033>036-063>065-191700-
SOMERSET-BEDFORD-FULTON-FRANKLIN-CUMBERLAND-ADAMS-YORK-
1257 PM EDT WED MAY 18 2011

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ056-057-059-066-191700-
PERRY-DAUPHIN-LEBANON-LANCASTER-
1257 PM EDT WED MAY 18 2011

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

IN ADDITION...A FEW THUNDERSTORMS MAY APPROACH SEVERE LEVELS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 18, 10:51 AM EST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1151 AM EDT WED MAY 18 2011

PAZ033-034-181615-
BEDFORD PA-SOMERSET PA-
1151 AM EDT WED MAY 18 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SOMERSET AND
WESTERN BEDFORD COUNTIES...

AT 1146 AM EDT...A STRONG THUNDERSTORM WAS NEAR RAINSBURG...MOVING
NORTHWEST AT 30 MPH.

BRIEF HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS
STORM. WEAK ROTATION WAS ALSO NOTED WITH THIS CELL. THIS STORM WILL
BE NEAR MANNS CHOICE AROUND NOON... SCHELLSBURG AROUND 1210 PM AND
NEW PARIS AROUND 1220 PM.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 131
AND 142.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
220.

LAT...LON 3982 7858 4016 7893 4025 7872 4024 7866
      3987 7849

FORECASTER: DEVOIR
Special weather statement, May 18, 11:00 AM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1200 PM EDT WED MAY 18 2011

PAZ034-035-181630-
BEDFORD PA-FULTON PA-
1200 PM EDT WED MAY 18 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BEDFORD AND
SOUTHWESTERN FULTON COUNTIES...

AT 1155 AM EDT...A STRONG THUNDERSTORM WAS NEAR HANCOCK...MOVING
NORTH AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. WEAK ROTATION WAS
ALSO NOTED WITH THIS CELL. THIS STORM WILL BE NEAR BARNES GAP AROUND
1210 PM...LOCUST GROVE AROUND 1220 PM AND CLEARVILLE AROUND 1230 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 158 AND 162...I-70 BETWEEN
MILE MARKERS 147 AND 170.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
522.

LAT...LON 3994 7850 4002 7824 3972 7818 3972 7832

FORECASTER: DEVOIR
Special weather statement, May 18, 11:14 AM EST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1214 PM EDT WED MAY 18 2011

PAZ033-181645-
SOMERSET PA-
1214 PM EDT WED MAY 18 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SOMERSET COUNTY...

AT 1209 PM EDT...A STRONG THUNDERSTORM WAS NEAR FROSTBURG...MOVING
NORTHWEST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. WEAK ROTATION WAS
ALSO NOTED WITH THIS CELL. THIS STORM WILL BE NEAR SALISBURY AROUND
1230 PM...MEYERSDALE AROUND 1240 PM AND GARRETT AROUND 1250 PM.

THIS WILL IMPACT ROUTE 219.

LAT...LON 3972 7900 3972 7912 3983 7928 3997 7905
      3972 7891 3972 7892 3971 7899

FORECASTER: DEVOIR
Special weather statement, May 18, 1:51 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
251 PM EDT WED MAY 18 2011

PAZ065-181945-
YORK PA-
251 PM EDT WED MAY 18 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN YORK COUNTY...

AT 249 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES SOUTH OF
NORRISVILLE...MOVING NORTHWEST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE
NEAR NEW FREEDOM AROUND 330 PM...SHREWSBURY AROUND 340 PM AND GLEN
ROCK AROUND 350 PM.

THIS WILL IMPACT I-83 BETWEEN MILE MARKERS 1 AND 19.

THIS WILL ALSO IMPACT ROUTE 30.

LAT...LON 3987 7695 4001 7665 3972 7648 3971 7681

FORECASTER: DEVOIR
Special weather statement, May 18, 3:23 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
423 PM EDT WED MAY 18 2011

PAZ027-028-056-057-063-065-066-182130-
CUMBERLAND PA-DAUPHIN PA-JUNIATA PA-LANCASTER PA-MIFFLIN PA-PERRY PA-
YORK PA-
423 PM EDT WED MAY 18 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JUNIATA...EASTERN
PERRY...NORTHEASTERN CUMBERLAND...NORTHEASTERN MIFFLIN...NORTHWESTERN
YORK...SOUTHWESTERN DAUPHIN AND WEST CENTRAL LANCASTER COUNTIES...

AT 421 PM EDT...A STRONG THUNDERSTORM WAS NEAR MANCHESTER...MOVING
NORTHWEST AT 20 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS.

THIS STORM WILL BE NEAR YORK HAVEN AROUND 430 PM...GOLDSBORO AROUND
440 PM...VALLEY GREEN...LEWISBERRY...AND MIDDLETOWN AROUND 450
PM...STEELTON...HIGHSPIRE...AND RUTHERFORD HEIGHTS AROUND 500
PM...LOWER ALLEN AND NEW CUMBERLAND AROUND 510 PM.

LAT...LON 4061 7765 4080 7739 4077 7735 4070 7736
      4069 7726 4007 7654 3994 7671

FORECASTER: DANGELO

The radar

The Sterling radar (KLWX), 126 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, York

When
May 18, 3:25 PM EST to 7:25 PM EST
Where
York County, 0.7 mi NE of Leaders Hgts to 0.74 mi N of Brillhart
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.927, -76.690

Heavy rainfall produced localized flash flooding from York city northward across portions of Manchester and Newberry Townships. Tyler Run exceeded bankful in southern York and two motorists were rescued from flood waters in Newberry Township. Approximately 10 people were evacuated due to a dam break at on pond on Blossom Drive in East Manchester Township. 100 people were evacuated due to flooding along Walnut Street in Mount Wolf Borough.

Flash Flood, Somerset

When
May 18, 3:55 PM EST to 6:15 PM EST
Where
Somerset County, 1.36 mi W of Meyersdale to 1.5 mi NNW of Meyersdale
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.823, -79.055

Heavy rainfall produced localized flash flooding and closed several roads in the Meyersdale area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292561, 292560.